Alert archive / Minnesota / Small Craft Advisories in 2021

Small Craft Advisory 36, NWS Duluth, MN

June 13, 2021

NWS Duluth, MN issued this small craft advisory at Jun 13, 2021, 12:54 PM CDT. It took effect at Jun 13, 2021, 3:00 PM CDT. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Jun 13, 2021, 12:54 PM CDT (17:54 UTC)
In effect from
Jun 13, 2021, 3:00 PM CDT
Expired
Jun 13, 2021, 8:00 PM CDT
In force
5 hr
Issued by
NWS Duluth, MN

The text

As transmitted.

144 
WHUS73 KDLH 131754
MWWDLH

URGENT - MARINE WEATHER MESSAGE
National Weather Service Duluth MN
1254 PM CDT Sun Jun 13 2021

LSZ144-145-140100-
/O.NEW.KDLH.SC.Y.0036.210613T2000Z-210614T0100Z/
Two Harbors to Duluth MN-Duluth MN to Port Wing WI-
1254 PM CDT Sun Jun 13 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 3 PM UNTIL 8 PM CDT THIS 
EVENING...

* WHAT...Northeast winds 10 to 15 kt with gusts up to 25 kt and 
  waves 2 to 4 ft expected.

* WHERE...Two Harbors to Duluth MN and Duluth MN to Port Wing WI.

* WHEN...Until 8 PM CDT this evening.

* IMPACTS...Conditions will be hazardous to small craft.

* ADDITIONAL DETAILS...Wind speeds will increase quickly this
  afternoon and conditions will become hazardous after 3 PM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Anyone operating a smaller vessel should avoid navigating in
hazardous conditions.

&&

$$

Huyck
2 follow-up statements
001 
WHUS73 KDLH 132054
MWWDLH

URGENT - MARINE WEATHER MESSAGE
National Weather Service Duluth MN
354 PM CDT Sun Jun 13 2021

LSZ144-145-140100-
/O.CON.KDLH.SC.Y.0036.000000T0000Z-210614T0100Z/
Two Harbors to Duluth MN-Duluth MN to Port Wing WI-
354 PM CDT Sun Jun 13 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 PM CDT THIS
EVENING...

* WHAT...Northeast winds 10 to 15 kt with gusts to 22 kts and 
  waves 2 to 4 ft.

* WHERE...Two Harbors to Duluth MN and Duluth MN to Port Wing WI.

* WHEN...Until 8 PM CDT this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Anyone operating a smaller vessel should avoid navigating in
hazardous conditions.

&&

$$

Huyck
644 
WHUS73 KDLH 140101
MWWDLH

URGENT - MARINE WEATHER MESSAGE
National Weather Service Duluth MN
801 PM CDT Sun Jun 13 2021

LSZ144-145-140215-
/O.EXP.KDLH.SC.Y.0036.000000T0000Z-210614T0100Z/
Two Harbors to Duluth MN-Duluth MN to Port Wing WI-
801 PM CDT Sun Jun 13 2021

...SMALL CRAFT ADVISORY HAS EXPIRED...

The wind and waves have diminished this evening. Expect winds to
become westerly overnight and waves to remain below 4 feet.

$$

Melde

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this small craft advisory went out at Jun 13, 12:27 PM CDT, 27 minutes earlier.

Area forecast discussion, Jun 13, 12:27 PM CDT, 27 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
1227 PM CDT Sun Jun 13 2021

.DISCUSSION...(Today through Saturday)
Issued at 432 AM CDT Sun Jun 13 2021

Summary: A shortwave will bring a chance for showers and
thunderstorms to part of the region today and a few storms may be
strong to severe. A dry and warm pattern then sets up for much of
the week with rain chances returning for the end of the week.

High pressure is in control across the region this morning with
an area of low pressure observed over northern North Dakota. This
low and associated shortwave will dive to the southeast through
the Northland today and bring a chance for showers and
thunderstorms. These chances will move into the International
Falls area around sunrise and progress to the southeast through
the day. As the shortwave moves through, it will be accompanied by
a very strong jet streak at 250mb on the order of 100 to 120 kts
along with 500mb winds from the northwest at 50 to 60 knots.
Forcing for storms is not expected to be an issue this afternoon.
With 0-6km shear of 50-70 knots, no issue is expected there
either. The fly in the ointment today is a lack of low level
moisture. Dewpoints in the 50s will only result in MUCAPE of 500
J/kg at best across northwest Wisconsin. Given this setup, this is
looking like a high-shear, low-CAPE type setup that may lead to a
few low-topped supercells. Sfc-3km SRH will approach 400 m2/s2
and there is a bit of a loop in the low levels of forecast
hodographs, so thinking an isolated tornado or two may be
possible. However, with the lack of moisture in the low levels,
cloud bases may be too high to support this threat. Some hail will
be possible, but not expecting hail much larger than 1.25 to
1.50" at most given the lack of CAPE, uninspiring 700-500mb lapse
rates and anemic CAPE profiles. If a storm can develop, damaging
wind gusts appears to be the primary threat. Inverted-V soundings
are present along with DCAPE around 1000 J/kg and mid-level winds
of 50-100 kts to mix down. There may not be much lightning
accompanying the showers/storms either. With all that said, the
best chance for any strong to severe storms will be from Cloquet
to Canyon to Silver Bay southeastward into much of northwest
Wisconsin. While most of this activity looks to be out of the
region by around 00z, some of the CAMs are bringing a second round
of showers and storms across the Arrowhead during the evening
hours.

Highs today will be in the upper 70s to upper 80s with winds
becoming northwesterly during the afternoon and gusting to around
20 mph, especially in the Brainerd Lakes area where a few gusts to
around 25 mph will be possible. RH values may dip into the lower
20s in this area as well and may lead to near-critical fire
weather conditions.

High pressure will then move into the region for Monday into
Wednesday with dry conditions expected along with above normal
temperatures in the 70s and lower 80s. Temperatures will trend
cooler near Lake Superior each day as well. A pair of systems
look to move through the Northland for the Wednesday night
through Friday period bringing chances for rainfall and more
seasonal temperatures for Friday into Saturday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1226 PM CDT Sun Jun 13 2021

A weather system is currently swinging through northern MN and into
NW WI this afternoon and has a marginal risk to produce some severe
weather over DLH/HYR. The threat window is primarily between 20Z and
00Z. Gusty wind are also accompanying this system out of the
southwest but will switch to out of the northwest as the front
passes. This evening rain will move out and winds will taper off
with clear skies overnight. VFR conditions expected for tomorrow as
high pressure sets up over the region with wind gusts out of the
north in the afternoon.

&&

.MARINE...
Issued at 432 AM CDT Sun Jun 13 2021

Southwesterly winds are expected this morning across western Lake
Superior with an abrupt shift to the northeast expected at some
point this afternoon, most likely associated with passing showers
and thunderstorms. A few of the high-res models continue to hint
at some gusts to 20 to 30 knots along the North Shore and in the
Twin Ports area this afternoon, but these are expected to be very
isolated. A few stronger gusts to 50 knots cannot be ruled out in
thunderstorms. Mariners on western Lake Superior this afternoon
should be prepared for rapidly changing wind and wave conditions.
While waves are expected to be around 2 feet or less, higher waves
will be possible in any thunderstorm activity. High pressure will
move in tonight with winds remaining under 15 knots through Monday
night along with waves 2 feet or less.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  82  55  79  54 /  60   0   0   0
INL  79  53  77  48 /  90   0   0   0
BRD  89  56  83  54 /  10   0   0   0
HYR  86  52  80  50 /  20  20   0   0
ASX  82  53  78  50 /  60  10   0   0

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...None.
&&

DISCUSSION...BJH
AVIATION...Britt
MARINE...BJH
Hazardous weather outlook, Jun 13, 11:15 AM CDT, 1 hour 39 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
1115 AM CDT Sun Jun 13 2021

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-141615-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
1115 AM CDT Sun Jun 13 2021

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...This afternoon and Tonight

Showers and thunderstorms are expected over today. Storms over
the Twin Ports and NW WI may be strong to severe, with damaging
winds and small hail. There is a low chance of a brief tornado.
Additionally, there is a brief window for some rip currents at the
head of the lake after 3 pm.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotters are encouraged to report hail of any size and
rainfall amounts to the National Weather Service.

LSZ121-140>148-150-141615-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
1115 AM CDT Sun Jun 13 2021

This Hazardous Weather Outlook is for portions of Lake Superior
and the Nearshore waters of western Lake Superior.

.DAY ONE...This afternoon and Tonight

Showers and thunderstorms are expected over western Lake
Superior, with the strongest storms over the South Shore, Apostle
Islands, and Chequamegon Bay. Mariners should be aware that winds
may change direction quickly as storms move over the lake. Small
craft and beach goers should closely monitor forecasts and prepare
for rapidly changing wind and wave conditions over the nearshore
waters during the mid- day and afternoon hours today.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The probability for widespread hazardous weather is low.

Britt

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 12:50 PM CDTBeach Hazards StatementDLHCarlton, Saint Louis7 hr

Nearby

Small Craft Advisories in Minnesota, 2021Every small craft advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.